A black bowel movement can be a sign of internal bleeding, according to WebMD. However, black stool can also result from taking iron supplements or a medication that contains bismuth subsalicylate.
Black bowel movements that are foul smelling and tarry indicate blood in the stool, according to MedicineNet. The blood may come from bleeding in a part of the digestive system, such as the esophagus, stomach or duodenum, or it could be swallowed blood from a nosebleed, injury or dental procedure. The digestive system breaks down the red blood cells so that the bowel movement appears black rather than red. Bleeding in the digestive system can be a symptom of an ulcer or cancer, according to WebMD. Therefore, patients should seek medical attention if they have black tarry bowel movements.
Several medications can cause black stools, according to MedicineNet. These include bismuth, which is in medications such as Pepto Bismol, and the anti-diarrheal medicine loperamide. Taking iron supplements, including prenatal vitamins that contain iron, can also lead to black stool. Certain foods can also cause black bowel movements, including beets and licorice. Black stools that result from medications or foods, rather than from internal bleeding, usually have a gritty texture rather than being sticky and tarry.